Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 132, NWS Birmingham, AL

May 30, 2017Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 30, 2017, 3:51 PM CDT for Jefferson County, Alabama. It was in force for 24 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2017, 3:51 PM CDT (20:51 UTC)
Expired
May 30, 2017, 4:15 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 29 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 4:03 PM CDTHAIL 0.88Ross Bridge, ALA LOT OF NICKEL-SIZED HAIL ALONG ROSS BRIDGE ROAD.
May 30, 4:07 PM CDTTSTM WND DMGBluff Park, ALA FEW TREES REPORTED DOWNED.
May 30, 4:07 PM CDTTSTM WND DMGBluff Park, ALTREE REPORTED DOWN OFF OF PARK AVE.
May 30, 4:07 PM CDTHAIL 0.25Bluff Park, ALPOWER OUTAGES AS WELL.
May 30, 4:07 PM CDTHAIL 1Bluff Park, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
588 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

595 
WUUS54 KBMX 302051
SVRBMX
ALC073-302115-
/O.NEW.KBMX.SV.W.0132.170530T2051Z-170530T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
351 PM CDT TUE MAY 30 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  South central Jefferson County in Alabama...

* Until 415 PM CDT

* At 351 PM CDT, a severe thunderstorm was located over Lipscomb, or
  near Bessemer, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Birmingham, Hoover, Bessemer, Homewood, Fairfield, Midfield,
  Brighton, Lipscomb, Ross Bridge, Bluff Park and Shannon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3338 8696 3346 8694 3345 8683 3337 8683
TIME...MOT...LOC 2051Z 279DEG 10KT 3341 8691 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM
1 follow-up statement
923 
WWUS54 KBMX 302100
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
400 PM CDT TUE MAY 30 2017

ALC073-302115-
/O.CON.KBMX.SV.W.0132.000000T0000Z-170530T2115Z/
Jefferson AL-
400 PM CDT TUE MAY 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTH CENTRAL JEFFERSON COUNTY...

At 400 PM CDT, a severe thunderstorm was located over Ross Bridge, or
near Bessemer, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Birmingham, Hoover, Bessemer, Homewood, Midfield, Lipscomb, Ross
Bridge, Bluff Park and Shannon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3338 8696 3346 8692 3345 8683 3337 8683
TIME...MOT...LOC 2100Z 286DEG 8KT 3340 8689 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:30 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 30, 2:30 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
230 PM CDT Tue May 30 2017

.SHORT TERM...

Already beginning to see the change in a heights over the area and
this has resulted in convection mainly being seen in a confluence
zone between the front itself and a boundary that has been lifting
northward most of the day. The primary or more dominate outflow
has been moving north, but as of the last hour we are beginning to
see a development on the southern moving outflow from these
storms as well. This is typical of summer time thunderstorms and
will continue through the afternoon hours. We will likely see the
main axis shift now to the southern moving outflow as the northern
outflow has raced ahead of the storms and that northward motion
has begun to slow with the storms. Most of this convection will
dissipate with the loss of the daytime heating, but should stay in
and around the I-20 corridor.

16

.LONG TERM...
Wednesday through Monday.

The upper-level trough and embedded closed upper low in the Great
lakes/Ontario region will be lifting northeastward away from the
forecast area Wednesday, resulting in weak height rises over
Central Alabama and a transition to westerly to west-northwesterly
upper-level flow. The lack of upper-level forcing should result in
convection following the typical diurnal cycle. PWATs and 1000-500
mb mean RH values indicate the best coverage of scattered
afternoon convection should be in southern Central Alabama where
PWATs will be in the 1.5 to 1.7 inch range. Further north, deep
layer moisture will be more limited, but some convection may
develop on a weak surface boundary moving in from the north.

The upper-level pattern across the country will be fairly blocky
through the rest of the week, with a high amplitude ridge
extending northward from the Plains through the Canadian Prairies
to the Arctic. The blocking pattern shows some characteristics of
a rex block with a southern stream trough located south of the
ridge and some characteristics of an omega block with troughs over
eastern Canada and the northeast Pacific. Central Alabama will be
in a weakly forced, moist/humid pattern, with the potential for
occasional southern stream disturbances to eject out of the
southern stream trough over northern Mexico. Elevated moisture
values indicate generally elevated chances of diurnal summertime
scattered showers and storms, though exactly how elevated will
depend on weak disturbances and remnant boundaries. Wednesday
night, a back door cold front may move into northeast Alabama and
temporarily bring in some drier air in northeast Alabama into
Thursday, while also potentially serving as a trigger for activity
on Thursday. Meanwhile, increasing moisture in southwest Central
Alabama ahead of a southern stream disturbance should result in
fairly good coverage of showers/storms Thursday afternoon there.

As we move into the upcoming weekend, a strong Pacific jet moving
into the West Coast should allow the blocky pattern to start
moving again. This may allow the main southern stream trough to
move into Central Alabama by Sunday and allow for enhanced rain
chances by then. However, the latest ECMWF has trended much weaker
and slower with this trough. Will maintain likely rain chances on
Sunday for now but these may need to be adjusted if this new trend
holds. A front may also approach the area towards the beginning of
next week. Overall, through the extended period temperatures will
be close to normal, with highs in the 80s, with the typical
summertime risk of a few strong storms.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

Main boundary now north of all TAF sites. feel as though an
outflow will reverse trends over the next few hours and begin to
generate precipitation further south so included a period of tsra
for the northern sites. We continue to monitor for this trend over
the next 2 to 3 hours and adjust where needed.

16

&&

.FIRE WEATHER...

Scattered showers and storms will be possible each day as we
remain in a moist summer pattern across the area. Critical fire
weather conditions are not expected due to abundant low level
moisture.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     62  83  63  83  64 /  40  40  10  30  30
Anniston    63  83  63  84  65 /  30  30  10  30  30
Birmingham  65  85  66  84  68 /  20  30  10  40  30
Tuscaloosa  65  87  65  86  67 /  20  30  10  50  30
Calera      65  83  65  85  66 /  20  30  10  40  30
Auburn      65  83  66  83  67 /  20  40  20  40  30
Montgomery  66  86  68  87  69 /  20  50  20  50  30
Troy        65  87  65  86  66 /  20  40  20  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 30, 5:28 AM CDT, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
528 AM CDT Tue May 30 2017

ALZ011>015-017>050-311330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
528 AM CDT Tue May 30 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

08

In the hours before

Special weather statement, May 30, 10:35 AM CDT, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1035 AM CDT TUE MAY 30 2017

ALZ018-020-301645-
Etowah AL-Cherokee AL-
1035 AM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ETOWAH AND SOUTHERN
CHEROKEE COUNTIES UNTIL 1145 AM CDT...

At 1034 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Steele to near Pleasant Gap. Movement was
northeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Gadsden, Rainbow City, Hokes Bluff, Centre, Forney, Attalla, Glencoe,
Steele, Walnut Grove, Reece City, Tennala, Pleasant Gap, Ballplay,
Slackland, Gadsden Mall, Noccalula Falls, Moshat, Ball Flat,
Ridgeville and Coloma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3404 8542 3396 8554 3395 8617 3399 8620
      3397 8625 3399 8628 3395 8632 3395 8636
      3398 8634 3413 8610 3414 8543
TIME...MOT...LOC 1534Z 240DEG 12KT 3399 8623 3400 8556

JH/05
Special weather statement, May 30, 12:27 PM CDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1227 PM CDT TUE MAY 30 2017

ALZ012-301800-
Lamar AL-
1227 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAMAR COUNTY UNTIL 100
PM CDT...

At 1227 PM CDT, Doppler radar was tracking a strong thunderstorm near
Steens, or 10 miles east of Columbus AFB, moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vernon, Millport, Kennedy, Hightogy, Melborne and Star.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3373 8825 3379 8812 3354 8795 3353 8810
      3353 8827
TIME...MOT...LOC 1727Z 247DEG 17KT 3361 8828

JH/05
Special weather statement, May 30, 12:41 PM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1241 PM CDT TUE MAY 30 2017

ALZ015-017-024-301830-
Walker AL-Jefferson AL-Blount AL-
1241 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALKER...SOUTHERN
BLOUNT AND NORTHEASTERN JEFFERSON COUNTIES UNTIL 130 PM CDT...

At 1241 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Cordova to near Morris. Movement
was northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Jasper, Gardendale, Sumiton, Cordova, Dora, Dallas, Warrior,
Kimberly, Morris, Locust Fork, Parrish, Oakman, Trafford, Sipsey,
County Line, Rocky Hollow, Burnwell, Beloit, Arkadelphia and Lynns
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3391 8708 3390 8710 3389 8709 3389 8701
      3387 8700 3386 8696 3387 8692 3390 8693
      3385 8639 3382 8643 3380 8657 3377 8658
      3369 8688 3373 8748 3392 8709 3392 8708
TIME...MOT...LOC 1741Z 256DEG 31KT 3374 8722 3374 8690

JH/05
Local storm report, May 30, 3:04 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
304 PM CDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLASH FLOOD      1 NNW OHATCHEE          33.80N 86.02W
05/30/2017                   CALHOUN            AL   PUBLIC

            VIDEO FROM SOCIAL MEDIA SHOWED HIGH,
            FAST-MOVING WATER CROSSING SPRING ROAD IN
            OHATCHEE.

&&

GMS
Special weather statement, May 30, 3:47 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
347 PM CDT TUE MAY 30 2017

ALZ024-302115-
Jefferson AL-
347 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 415 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lipscomb, or near Bessemer, moving east at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Birmingham, Hoover, Bessemer, Homewood, Hueytown, Fairfield,
Midfield, Brighton, Lipscomb, Ross Bridge, Bluff Park and Shannon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3339 8697 3346 8696 3346 8683 3338 8683
TIME...MOT...LOC 2047Z 279DEG 10KT 3342 8693

87/GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:00 PM CDTSpecial Weather StatementBMXSt. Clair30 min
May 29, 7:01 PM CDTSpecial Weather StatementBMXCherokee, Etowah44 min
May 30, 10:35 AM CDTSpecial Weather StatementBMXCherokee, Etowah70 min
May 30, 12:27 PM CDTSpecial Weather StatementBMXLamar33 min
May 30, 12:41 PM CDTSpecial Weather StatementBMXWalker49 min
May 30, 1:15 PM CDTAreal Flood AdvisoryBMXCalhoun2 hr
May 30, 1:45 PM CDTFlash Flood WarningBMXCalhoun, St. Clair3 hr
May 30, 2:08 PM CDTAreal Flood AdvisoryBMXEtowah2 hr
May 30, 3:47 PM CDTSpecial Weather StatementBMXJefferson28 min
May 30, 4:21 PM CDTSpecial Weather StatementBMXShelby24 min
May 30, 5:05 PM CDTSpecial Weather StatementBMXBibb25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.